Colorado, 2010Avalanche in Colorado, March 21, 2010
March 21, 2010 · NWS GJT · 1 event in 1 county or zone
A group of 8 back-country skiers were participating in an advanced back-country skiing course when one of the skiers triggered an avalanche.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A group of 8 back-country skiers were participating in an advanced back-country skiing course when one of the skiers triggered an avalanche.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 21, 2:40 AM MST, 10 hours 20 minutes earlier.
Area forecast discussion, Mar 21, 2:40 AM MST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MDT SUN MAR 21 2010
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
THE RIDGE OF HIGH PRESSURE CENTERED OVER UTAH EARLY THIS MORNING
WILL FLATTEN AS IT MOVES ACROSS THE FORECAST AREA TODAY. A FEW THIN
HIGH CLOUDS WILL STREAM OVER THE AREA...OTHERWISE SUNNY SKIES ARE
EXPECTED. TEMPERATURES WILL WARM SIGNIFICANTLY AS COMPARED TO
SATURDAYS READINGS WITH HIGHS 10 TO 15 DEGREES WARMER. THEY WILL
GENERALLY TOP OUT JUST A COUPLE DEGREES BELOW NORMAL FOR THE SECOND
DAY OF SPRING.
BY THIS EVENING THE FLOW BECOMES WESTERLY AS THE NEXT PACIFIC TROUGH
MOVES INTO THE PACIFIC NORTHWEST. THIS SYSTEM WILL MOVE INTO THE
NORTHERN GREAT BASIN ON MONDAY...WITH AN ASSOCIATED COLD FRONT
LEADING THE WAY. MODELS AGREE THAT THE COLD FRONT MAKES IT INTO
NORTHEAST UTAH MONDAY EVENING...THEN MOVES INTO NORTHWEST COLORADO
OVERNIGHT. THE CHANCE FOR PRECIPITATION WILL SPREAD OVER THE NORTH
MONDAY NIGHT...HOWEVER MOISTURE IS INITIALLY LIMITED AND WILL WAIT
FOR THE MAIN TROUGH WHICH IS NOT SCHEDULED UNTIL TUESDAY.
THE WARMING TREND WILL CONTINUE THROUGH THE SHORT TERM PERIOD WITH
HIGHS REACHING A TAD ABOVE NORMAL ON MONDAY. LOWS WILL REMAIN QUITE
WARM MONDAY NIGHT...ESPECIALLY AHEAD OF THE COLD FRONT. HOWEVER EVEN
OVER THE NORTH...CONDITIONS WILL REMAIN TOO UNSETTLED WITH THE TROUGH
STILL UPSTREAM FOR LOWS TO DROP TO SUNDAY NIGHTS VALUES.
.LONG TERM...TUESDAY THROUGH SATURDAY...
PACIFIC MID LATITUDE WAVE AND SURFACE COLD FRONT DROPS SOUTHEAST
ACROSS THE FORECAST AREA ON TUESDAY. THE 00Z GFS SHOWS THE TROUGH
CLOSING OFF OVER SW COLORADO BUT LACKS THE UPSTREAM COLD ADVECTION
AND STRONG JET ON THE BACK SIDE TO DEEPEN THE UPPER LOW. THE
EASTWARD PROGRESSION MAY SLOW DOWN AS A SRN STREAM CLOSED LOW PHASES
WITH THIS PACIFIC WAVE. THIS POTENTIAL STALLING OF THE PACIFIC
TROUGH AND THAT THE COLD CORE TRAVELS OVERHEAD MAY STILL GENERATE
MODERATE AMOUNTS OF SNOW TO THE HIGH COUNTRY. SNOW IN THE HIGH
COUNTRY LINGERS THROUGH WEDNESDAY...BUT EXPECT IMPROVING CONDITIONS
OVER THE NWRN HALF OF THE FORECAST AREA AS THE TROUGH MOVES TOWARD
THE SRN PLAINS. PROGRESSIVE RIDGE MOVES ACROSS THE AREA ON
THURSDAY...BUT THE NEXT FAST MOVING SHORT WAVE MOVES ACROSS THE
CENTRAL ROCKIES FRIDAY AND FRIDAY NIGHT. FORECAST TRENDS OFFERED BY
THE 00Z MODELS SUPPORTED EARLIER FORECAST TRENDS AND NO MAJOR CHANGES
TO THE LONGER TERM GRIDS WERE MADE.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM....PF
AVIATION.....PF
Hazardous weather outlook, Mar 21, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN MAR 21 2010
COZ001>014-017>023-UTZ022>025-027>029-221200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN MAR 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER STORM WILL BRING MORE SNOW TO THE MOUNTAINS...AS WELL AS RAIN
AND SNOW TO THE VALLEYS...MONDAY NIGHT THROUGH WEDNESDAY. MODERATE
AMOUNTS OF SNOW WILL BE POSSIBLE IN THE HIGH COUNTRY...IMPACTING
TRAVEL OVER THE MOUNTAIN PASSES.
THE NEXT WEATHER SYSTEM WILL BRING A CHANCE OF SNOW TO THE NORTHERN
MOUNTAINS ON FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Avalanche, Southwestern San Juan Mountains
- When
- March 21, 1:00 PM MST to 1:04 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 15 to 17 inches were reported on the northern side of the San Juan mountains just prior to the date of this event, which contributed to unstable snow conditions. A group of 8 back-country skiers headed into the mountains northwest of Silverton for an advanced back-country skiing course. After ascending the slope, the first skier in the group skied down and stopped in a safe patch of trees to wait for the others. The next 5 skiers descended one at a time about 1,000 feet downhill and stopped to wait for the others. The seventh skier descended and fell into a small concavity which released the slide that propagated out in both directions. Only the first and seventh skier were caught and carried in the avalanche, but were both able to recover with no injuries. None of the other skiers were affected.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, March 21, 2010$30,000 · 60 kt wind · 1 event
- Winter Weather in Texas, March 21, 201014 events
- Astronomical Low Tide in Louisiana, March 21 to 22, 20106 events
- Winter Weather in Arkansas, March 21, 20104 events
- Hail and Damaging Winds in Georgia, March 21, 2010$3,000 · 50 kt wind · 3 events
- Astronomical Low Tide in Texas, March 21, 20102 events
- Hail and Damaging Wind in Florida, March 21, 2010$10,000 · 52 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 21, 20102 events
- Hail and Damaging Wind in South Carolina, March 21, 20101 in hail · 2 events
- Heavy Rain in Hawaii, March 21 to 22, 20102 events
- Heavy Snow in Oklahoma, March 21, 20101 event
- High Wind in Montana, March 21, 201064 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220148.